Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 42, NWS La Crosse, WI

June 11, 1997Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 11, 1997, 2:22 PM CDT for Clark County, Wisconsin. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 1997, 2:22 PM CDT (19:22 UTC)
Expired
Jun 11, 1997, 3:25 PM CDT
In force
63 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Clark County, WI

The radar

The La Crosse radar (KARX), 111 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 2:30 PM CDTHail 1Owen, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1997-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1997-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

326 
WUUS1 KLSE 111923 RRA
SVRLSE
WIC019-112025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
222 PM CDT WED JUN 11 1997

* SEVERE THUNDERSTORM WARNING FOR
    NORTHERN CLARK COUNTY - CENTRAL WISCONSIN

* UNTIL 325 PM CDT
 
* SOME LOCATIONS AFFECTED
    CURTISS
    LONGWOOD
    OWEN
    WITHEE

* AT 220 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 45 MILES WEST OF WAUSAU. THE STORM WAS MOVING
  WEST AT 10 MPH.

* THE STORM WILL BE NEAR OWEN BY 225 PM.

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.


NELSON/RACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:56 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 11, 1:56 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
155 PM CDT WED JUN 11 1997

EVENING THUNDERSTORMS ARE THE MAIN CONCERN OF THE NIGHT.

WATER VAPOR IMAGERY SHOWS UPPER LEVEL CIRCULATION CENTERED OVER WEST
CENTRAL WISCONSIN. AT 1830Z VISIBLE SATELLITE IMAGERY AND KARX RADAR
BOTH GIVE A POSITION OF MAIN CIRCULATION AROUND LSE. KARX RADAR HAS
PULSE TYPE THUNDERSTORMS DEVELOPING AROUND PERIPHERY OF THE
CIRCULATION.  MODIFYING SOUNDINGS WITH CURRENT SURFACE CONDITIONS YIELD
CAPES OF 1500 TO 2500 J/KG ACROSS THE FORECAST AREA.

12Z ETA/NGM FORECAST SOUNDINGS MODIFIED WITH ACTUAL CONDITIONS KEEP
MODERATE VALUES OF CAPE AROUND 2000 J/KG THROUGH 00Z AND DIMINISHING TO
300 J/KG OR LESS BY 06Z.  TIME HEIGHT CROSS SECTIONS OF RELATIVE
HUMIDITY SHOW VALUES GREATER THAN 70 PERCENT BETWEEN 900 AND 750 MB
THROUGH 12Z.

SHOWERS AND THUNDERSTORMS SHOULD LINGER INTO THE EVENING HOURS BUT
SHOULD DISSIPATE QUICKLY WITH THE LOSS OF DAYTIME tHEATING. LOW LEVEL
MOISTURE SHOULD HELP TO SUPPORT PARTLY CLOUDY SKIES THROUGH THE NIGHT.
NGM MOS MINIMUM TEMPERATURES HAVE BEEN ON TRACK LAST SEVERAL MORNINGS
AND LOOK GOOD ONCE AGAIN.

NELSON

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.